The severity of your symptoms may suggest premenstrual dysphoric disorder (PMDD). PMDD is a more severe and debilitating form of premenstrual syndrome (PMS). It affects approximately 3 to 8 percent of women and it is more prevalent among younger women.
I would recommend reporting the symptoms to your gynecologist or family physician. He or she may be able to better evaluate whether PMDD is the cause. In addition, if you are taking birth control pills they also may be contributing to the problem. An adjustment might decrease the severity of your premenstrual symptoms.
In some ways, PMS can be likened to being very tired. When someone is tired, they tend to be irritable. They may be “short” with others or “snap” at their friends or family. They may have trouble concentrating or experience difficulty making clear decisions. The tiredness clearly affects their mood. The same is often true of PMS. It is a temporary condition but it significantly affects how a woman feels.
One of the biggest challenges is recognizing the symptoms of PMS. It may seem counterintuitive but some women experience the symptoms of PMS and don’t attribute those symptoms to PMS. Instead, they may believe that something else is wrong. It’s not until the symptoms begin to diminish that they realize that it was the PMS causing the shift in mood.
When you notice the symptoms, you are going to have to work hard to force yourself to be as logical as possible. This can be difficult. It may help if you have someone to consult with during that time period. This enhanced objectivity can help to ensure that you’re thinking as clearly and as logically as possible.
What is good about your situation is that you can fairly accurately predict when the mood swings will occur. This means you have time to mentally prepare yourself to utilize the above mentioned measures, in an attempt to decrease the severity of your symptoms.
In addition to consulting with your gynecologist and family physician, you may also want to discuss the possibility of antidepressant medication. Antidepressant medication may help to decrease your mood swings. You may also want to consider seeing a therapist. You may only need to see a therapist for short time but the goal could be your developing coping skills to effectively deal with your monthly emotional dysregulation.
I wish you the best. Please take care.